You need the vicodin for the pain because of the abscess and short term usage isn't going hurt you. Ibuprofen can also be taken as long as we keep it within the recommended dosage.
Most hepatologists recommend Tylenol for pain as long as we follow the prescribed dosage either on the bottle or what our liver docs prescribe. Those of us with advanced liver disease are allowed at least 2000 mg within a 24 hr period.
Hope you get some relief,
I was abel to take 1800 of iboprofin a day.Had teeth fixed while doing tx.Got vicadon too.Just make sure your dentist knows your doing tx.
If you have more advanced liver disease, sometimes the doctor will steer you away from NSAIDS like ibuprofen and Naproxen; they tend to affect your blood’s ability to clot, something that might already be a problem with later stages of liver disease.
I agree that Tylenol (acetaminophen) is the most widely recommended analgesic for HCV patients. Taken in recommended doses, it shouldn’t present a problem. There’s no evidence that it accumulates in the body; of course, high doses can be very toxic to the liver.
tylenole, would have been my last choice lol,, well i'm not on treatment yet..i've always taken advil ,ibprofren, for pain over tylenole,,
ty for your answers sooo glad i found this forum !
Hi again, Julie—I clipped this from hcvadvocate a while back; you might find it interesting—
Tylenol in HCV treatment
Jorge L. Herrera M.D.
Division of Gastroenterology
University of South Alabama College of Medicine
“Acetaminophen use: Contrary to popular belief, acetaminophen (the active ingredient in Tylenol®) is perfectly safe for patients with cirrhosis as long as it is used cautiously. Any person who drinks alcohol regularly should not consume any acetaminophen. For patients with early cirrhosis (CPT class A or B), the use of acetaminophen is safe as long as the recommended dose is not exceeded (1,000 mg per dose, repeated no more often than every 6 hours). Patients with more advanced cirrhosis should take only ½ of the recommended dose. In fact, for patients with cirrhosis, acetaminophen, when used as described, is the preferred medication for the treatment of pain.”
What Bill says corresponds with what my doctor thinks and what I have learned. Tylenol is perfectly safe and will not harm the liver in the recommended doses. It is overdose that cause problems, and they can be serious to the point of fulminate liver failure requiring transplant, or even becoming fatal.
NSAIDs, on the other hand, are not good for long term use. My doctor has steered me away from them.
The active narcotics in the pain reliever (hydrocodone, for Vicodin and Lortab) are not harmful to the liver as far as I know. Obviously, there can be problems when going over the recommended dosages or with long term use of these regardless if they are combined with Tylenol or another complementary drug.
ok thanks guys feel better now and will be switching to tylenole.
I have always found it strange that the commercials say that, "the most widely recommended OTC medication for pain is Tylenol" Maybe it is where I live, but I have never had a doctor tell me to take Tylenol for pain, they always say Ibuprofen. I was always glad too because Tylenol never seems to get rid of all of the pain, especially with head aches. It seems like there is always that little bit of pain that won't go away.
If we haven't reached cirrhosis yet, NSAIDS are OK though... right? Hope so because that is what my hepatologist told me.
I think if we’re not cirrhotic and platelets are okay we should be able to handle pretty much any NSAID; so I imagine ibuprofen would be okay?
The thing is that those drugs can affect coagulopathy; later stages of liver disease tend to have issues with this anyway. Tylenol doesn’t seem to have that property. Does ibuprofen upset your stomach? I’ve heard people on treatment complain that it causes them grief in that department too.
Of course, anyone that has questions should discuss this with their doctor; we can only speak in generalities here.
My dad was a pharmacist in the Air Force when I was little, so it was a law in my house that we never took any medicine without a full glass of milk. I think that law has saved my stomach in many instances.
I'm on Plavix and 80 mg of aspiring therapy because of a few TIAs before they discovered my hep c, so my coagulation issues are the opposite from what you are talking about. I'm kind of hoping that tx might change that, and I'll be able to stop the Plavix anyhow.
I see; you’re trying to make your blood slippery anyway. Good idea with the milk; I’m sure that has made a big difference in how you tolerate meds. Good luck, Diane—
NSAIDs can cause kidney problems in some patients, so my doc feels that tylenol is the way to go, as long as you stay within the parameters Bill listed above.
Her thinking was that if we have a liver disease, we don't want to add potential kidney problems into the mix.
But sounds like you're on top of things and I think that's the main thing....being aware.